Gabapentin discontinuation and sudden increas... - Pain Concern

Pain Concern
28,288 members9,622 posts

Gabapentin discontinuation and sudden increase in pain

Knotty2012
Knotty2012

Hello! My first post; I’m 43 year old make, history of benzodiazepine use, diazepam for 20 years, received detox to discontinue Valium 3 years ago. Gabapentin was administered during taper. I continued to use gabapentin at a dose of 300 mg., 3x daily. Tapered for 18 months and discontinued on November 12 this year. First 10-14 days were great. Gradually noticed an increase in pain in my left hip. Within a couple more days the pain was so intense it felt as if it were tightening up the muscles in my leg, groin and I have weakness in the joint. X rats revealed what may be a hip impingement, and mri results showed a labral tear and osteoarthritis. Both the doctor and surgeon suggest hip arthroscopy surgery. Here’s the kicker; although the mri did show the RIGHT hip as slightly inflamed, it was not the hip that was giving me the sudden pain. Within just 48 hours that hip is just as sore and weak as the left hip was! I’m a little over 5 weeks post discontinuation of gabapentin and I was basically bed ridden for two weeks with pain, nausea, muscle aches, the mist severe depression I’ve ever experienced, crying spells and absolteky zero desire to do anything about it. Just a few weeks ago (before discontinuation) I was loving life, exercising, yoga, very happy, really the happiest I’ve ever been!!

Although gabapentin was not prescribed to me fir pain, it doesn’t mean it was having an effect on pain during use. Stands to reason also that discontinuation of a drug that suppresses the CNS, lessening the receptors connections, would lead to an uptake, or even a “miscommunication” between the nerves and the brain. I’m misinterpreting a lot of information I’m receiving and my thought process is much slower than before , but I’m AWARE of it. I’m desperately trying to find info supporting this “pain increase after discontinuation of gabapentin”. Thanks for any help!

15 Replies
oldestnewest

Maybe Give it some time since now you’re off it. The concept is that anything that tells the body you don’t need to fight pain keeps the body’s natural signals from doing the job. The idea of being off is your body readjusts to releasing the bodies own chemicals leading to less pain.

That transition to having limits on your own signals, well don’t need to tell you how rough it is.

Easier said than done.

They say if you can get to the other side the body creates better combats for the pain.

I can only suggest Ginseng and Longan to help with sleep

Stay in touch. You’re doing great you made it this far!

You’re awesome! Thanks!!

I think a lot of people might benefit for knowing how it is experienced and how long the transition might take.

A log might be helpful if you would like to share. You are brave for getting off. Getting off is tough on it’s own.

Exercise also is said to help reset pain receptors.

Acupuncture has Valium points that last for 3-7 hours

Gives the body a break from the pain or lessening for what it is worth

Sometimes a safe break allows for some peace and rest however short lived might be gold

Sending the very best

I have been on Gabapentin before for a while. Unfortunately my body adapted too it quicker than hoped, so I had to go through all of the symptoms you have now, before I could be put on something else.

Some of the very common side effects, heightened by coming off it, are ;

arthralgia, depression, movement disorders; muscle pain, pain in a general.

As with any prescribed pain relief, we do tend to feel anywhere between a little and a massive increase of pain when both having the dose lowered, and/or coming off a medication.

NB: The depression you mention feeling, as well as all of your other symptoms IS something that you do need addressing by your doctor though. It does sound like the symptoms you're describing are due to the Gabapentin now being completely out of your system though, with nothing to replace them to control your pain level.

Have you considered asking your doctor if you can stay on it as a form of pain control?

You'd only need to explain to the doctor what you've said in your post; <quote>

* (before discontinuation) I was loving life, exercising, yoga, very happy, really the happiest I’ve ever been!!*

Followed by letting him/her know exactly what you're going through since its discontinuation.

Only your doctor can decide whether to put you back on it, or try you on a different course of pain management. The sooner you're either back on the Gabapentin, or a different pain relief, the sooner your current nightmare should end.

I can seriously empathise with all of the awful feelings, and pain you're going through now though - and the crying (hysterically).

Some days it feels like iits never going to stop. I've been in the exact same position, with all of the same feelings and pain you've described so many times.

My heart does go out to you, and please believe me, it will end.

Hi - It might be worth asking your doctor if there is a Pain Clinic nearby that you can be referred to. Many years ago now, I asked my GP, after reading about pain clinics, which I didn't even know existed until then. When I went to see the consultant, he actually completely understood what I was describing when I told him about the pain I was suffering and prescribed Gabapentin to work in conjunction with the Tramadol I was already taking for my congenital spinal cord problems. I was just overjoyed that someone really listened to me and didn't assume I was exaggerating my pain. I have since also been referred back to them to try some alternative therapies which might work for you as well.

I hope you manage to get it sorted - Jo

Hidden
Hidden


karools16
karools16
in reply to Hidden

Thank you. This is a very interesting video.

Hidden
Hidden
in reply to karools16

He has a lot of great videos. Thanks to him i got off all rx drug and otc drugs except i take an occational ibuprofen when the pain in my knees and back get real bad. Im subscribed to his youtube videos so get the new ones he puts out. Good luck.

Sorry I'm so late in reading your post and its great that you were able to find us on this BLF website. I've read all the replies you've had from our learned members and they certainly have been in similar situations or can sympathise with your pain dilemma. I'm sure that if you look through all the numerous forums that go under Health Unlocked,you'll find one for pain concern and maybe others that may be of interest. Please let us know how you get on with your meds/pain and I wish you all the very best.

I think the hip was deteriorating over time and you di dnt feel it due to the Gapapentin. It's a long acting drug so this may be why you didn't feel it for a couple of weeks after you stopped the drug. You may also be more sensitive to pain because you're Endorphins may not have kicked in yet. If i were you I would ask a pharmacist. All the best Lola

Hello knotty, personally I thought gabapentin was rubbish,I think pregablin would suit you far more,I originally struggled to be prescribed it because it is expensive,when I changed from gabapentin to pregablin a lot of my problems went away,maybe talk to your doctors about this drug,good luck with everything knotty,all the best Steve

Thanks fur all the replies everyone!! I’m afraid my CNS is just real fragile right now since the receptors and synapses have been downgraded for so long (20 years valium, 3 years gabapentin). I’ll probably need the surgery if it is bad enough injury and I am getting a second opinion. It’s a lot to take in and not being able to work or exercise makes it so much worse. Thanks again

Sounds like withdrawal symptoms.

Hello

Gabapentin is usually prescribed for neuropathic (nerve pain) the symptoms you describe in your hips are Osteoarthritic, complicated by a labral tear. Yes they can fix the tear but will not be able to cure the Osteoarhritis. You may well eventually need hip replacement surgery.

You will benefit from looking at living with osteoarthritis.

You may also like...